High Wind, Kearny
- When
- April 18, 1:15 AM CST
- Where
- Kearny forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
Strong winds blew across western Kansas during the early morning hours of 04/18.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Strong winds blew across western Kansas during the early morning hours of 04/18.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 17, 10:03 PM CST, 3 hours 12 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 1103 PM CDT Wed Apr 17 2024 .KEY MESSAGES... - A strong cold front overnight will bring strong north wind gusts as high as around 50 mph between 3 and 9 am. - A second strong cold front will reinforce the cool air on Saturday, bringing temperatures much below normal. && .SHORT TERM /THROUGH FRIDAY/... Issued at 225 PM CDT Wed Apr 17 2024 Light winds with occasional gusts into the 20 mph area continuing late this afternoon. An intense cold front will be driven through the area overnight bringing strong gusty winds through the area, peaking in the hours impacting early morning commuting and school drop-off time. The morning will be more challenging than the afternoon however as the momentum transfer should wane quite a bit by 3 pm Thursday, as the current HREF grand ensemble drops the mean surface winds gust to around 20 mph. At peak, however the wind gusts could exceed 50 mph for a few hours in the morning. FV3 Hi-resolution model soundings show a saturated boundary layer region by 10z in the DDC area, similar to the HRRR, which deepens/thickens and persists through the late morning. The 18z (noon-1pm) timestep begins to hint at some scattering out of the cloud layer. Highs Thursday afternoon could have a range of outcomes from 50s to 60s as the 25th and 75th percentile NBM output vary quite a bit, and might largely be a function of how quickly the clouds break up – typical this time of year. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Issued at 225 PM CDT Wed Apr 17 2024 The settling in of the cooler airmass will mean lows in the 30s for the next few days (through the weekend) before the airmass begins to moderate early in the week. The frost/freeze risk becomes elevated in the westernmost counties along the Colorado line Saturday morning – mainly around Syracuse and Scott City (a light freeze could damage unprotected vegetation). Friday into Saturday will bring a cooling trend with respect to afternoon highs - as the colder air ans upslope winds, potentially bringing a little rain to the area, creates highs limited to the 40s west, and maybe as high as near 60 east. A marked warmup will follow into the early part of next week with temperatures soaring back into the 70s and 80s The week 2 outlook continues to show high confidence (60-70% probability) in temperatures leaning above average for late April. Additionally, the dame timeframe probability for precipitation has increased slightly to the 40 to 50 % percent range for leaning above in average rainfall. Based on ensemble, this can occur anything in that week 2 as there is not one particular period that looks favorably wetter than others. Midweek next week - The general pattern of the deterministic global spectral models shows a mean large trough over the west coast, which leads to breakdown of a mid level ridge with time over the central plains. That means some potential for severe weather in the region, not necessarily in our area of Kansas. So basically every 24 hour time frame of the GEFs and EPS from the 25th to the 3rd of May is showing a little precipitation on the order of a few hundredths to a more than a tenth of an inch, but nothing heavy indicated at this point. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1100 PM CDT Wed Apr 17 2024 VFR conditions will prevail in vicinity of all TAF sites overnight. MVFR cigs are then expected to develop in vicinity of all TAF sites generally after 10-13Z as low level stratus behind an advancing cold front spreads southward across northeast Colorado/southwest Nebraska into northwest Kansas. Northerly winds around 30 to 40kt with gusts up to 45kt are forecast to develop toward daybreak behind the aforementioned cold front moving through the region. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...99 LONG TERM...99 AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 253 PM CDT Wed Apr 17 2024 KSZ030-031-043>046-061>066-074>081-084>090-182000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 253 PM CDT Wed Apr 17 2024 /153 PM MDT Wed Apr 17 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight Low humidity and windy conditions will create dangerous fire weather conditions. Fires can escape more easily and be difficult to contain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday For Thursday and Friday afternoons - Low humidity and windy conditions will create dangerous fire weather conditions. Fires can escape more easily and be difficult to contain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. 99
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173749, 1173750, 1173751, 1173752, 1173747, 1173756, 1173753, 1173754, 1173755.